Friday, November 30, 2007

Answer to Medical Quiz


The answer is # 5:
Black hairy tongue (lingua villosa nigra) may be associated with the presence of chromogenic organisms (e.g., C. albicans) and the use of certain medications (e.g., doxycycline and bismuth). The pathophysiology is thought to be due to proliferation of the filiform papillae of the tongue, which stain black with porphyrin-producing chromogenic bacteria or yeast.

I take exception to the statement from New England Journal of Medicine, however, that this photo is "commonly associated" with Candida. I have treated thousands of C. albicans mouth infections ("thrush") and have never seen a condition that looked like this from Candida. The staining comes from the medications used with it.

4 comments:

Jonathan said...

I keyed off of the Journal’s phrase “commonly associated” and thus rejected Candida. I’m left with that “trick question” feeling. All right, bring on the next photo!

K said...

Awww, nuts! That'll teach me to practice medicine without a license.

Anonymous too said...

And I was so sure the patient had been a recently intubated, bulemic diabetic man with HIV. So ultimately it really was a clinical, not a billing question. Hmmmmm. Next . . . .

Rich said...

makes you think twice about kissing doesn't it?